Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 158, NWS Sioux Falls, SD

August 9, 20204 counties in Iowa; Nobles County, Rock County, Minnesota; Lincoln County, Minnehaha County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2020, 2:18 AM CDT for 4 counties in Iowa; Nobles County, Rock County, Minnesota; Lincoln County, Minnehaha County, Union County, South Dakota. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 2:18 AM CDT (07:18 UTC)
Expired
Aug 9, 2020, 3:00 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Nobles County, MN, Rock County, MN, Lincoln County, SD, Minnehaha County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:22 AM CDTTSTM WND DMGInwood, IACORRECTS PREVIOUS TSTM WND DMG REPORT FROM INWOOD. SNAPPED TREE SEVERAL FEET OFF THE GROUND. TIME ESTIMATED BASED ON RADAR. RECEIVED VIA SOCIAL MEDIA.
Aug 9, 2:22 AM CDTTSTM WND DMGInwood, IASNAPPED TREE SEVERAL FEET OFF THE GROUND.
Aug 9, 2:35 AM CDTTSTM WND GST 501 Sse Sioux Center, IAPERSONAL WEATHER STATION (KIASIOUX79).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3066 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KFSD 090718
SVRFSD
IAC119-141-143-167-MNC105-133-SDC083-099-127-090800-
/O.NEW.KFSD.SV.W.0158.200809T0718Z-200809T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
218 AM CDT Sun Aug 9 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in northwestern Iowa...
  Western Osceola County in northwestern Iowa...
  Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  Southern Rock County in southwestern Minnesota...
  Southwestern Nobles County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...
  Southeastern Lincoln County in southeastern South Dakota...
  Northeastern Union County in southeastern South Dakota...

* Until 300 AM CDT.

* At 218 AM CDT, severe thunderstorms were located along a line
  extending from near Larchwood to Hudson to near Hawarden, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Hills and Lester around 225 AM CDT.
  Rock Valley and Doon around 230 AM CDT.
  Sioux Center, Hull and Maurice around 235 AM CDT.
  Orange City, Boyden and Ellsworth around 240 AM CDT.
  Alton, Adrian, George and Matlock around 245 AM CDT.
  Hospers and Rushmore around 250 AM CDT.
  Sheldon, Sibley, Ashton and Archer around 255 AM CDT.
  Sanborn around 300 AM CDT.

Other locations impacted by these severe thunderstorms include
Bigelow, Steen and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9656 4312 9651 4353 9653 4368 9565
      4333 9561 4302 9571
TIME...MOT...LOC 0718Z 252DEG 56KT 4347 9649 4313 9647 4297 9652 

HAIL...0.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
089 
WWUS53 KFSD 090736
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
236 AM CDT Sun Aug 9 2020

SDC083-099-127-090746-
/O.CAN.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Minnehaha SD-Lincoln SD-Union SD-
236 AM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINNEHAHA...
SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
      4333 9561 4302 9571
TIME...MOT...LOC 0736Z 252DEG 56KT 4355 9617 4321 9615 4305 9620 

$$

IAC119-141-143-167-MNC105-133-090800-
/O.CON.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Rock MN-Nobles MN-
236 AM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR LYON...WESTERN OSCEOLA...SIOUX...NORTHWESTERN O'BRIEN...SOUTHERN
ROCK AND SOUTHWESTERN NOBLES COUNTIES...

At 236 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Ellsworth to Hull to near Sioux
Center, moving east at 65 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Alton, George, Boyden, Ellsworth and Matlock around 245 AM CDT.
  Adrian and Hospers around 250 AM CDT.
  Sheldon, Ashton and Rushmore around 255 AM CDT.
  Sibley and Archer around 300 AM CDT.
  Sanborn around 305 AM CDT.

Other locations impacted by these severe thunderstorms include
Bigelow and Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
      4333 9561 4302 9571
TIME...MOT...LOC 0736Z 252DEG 56KT 4355 9617 4321 9615 4305 9620 

HAIL...0.75IN
WIND...60MPH
 
$$

JM
626 
WWUS53 KFSD 090752
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
252 AM CDT Sun Aug 9 2020

IAC119-141-143-167-MNC105-133-090802-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-200809T0800Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Rock MN-Nobles MN-
252 AM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR LYON...WESTERN OSCEOLA...
SIOUX...NORTHWESTERN O'BRIEN...SOUTHERN ROCK AND SOUTHWESTERN NOBLES
COUNTIES WILL EXPIRE AT 300 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4293 9642 4317 9636 4355 9641 4368 9565
      4333 9561 4302 9571
TIME...MOT...LOC 0752Z 252DEG 56KT 4362 9589 4328 9587 4312 9592 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:26 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 9, 12:26 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1226 AM CDT Sun Aug 9 2020

.UPDATE...
Issued at 920 PM CDT Sat Aug 8 2020

Finally starting to see additional convection begin to develop
across western Nebraska late this evening as MCV begins to move
eastward. Additional convection is beginning to also develop
across central Nebraska as the LLJ begins to increase.

Very short term CAMs have struggled considerably resolving the
mesoscale features this evening, but have at least started to
catch up over the past hours. That said, there remains
considerable uncertainty on the continued potential and longevity
of upscale growth as this wave moves east overnight. MUCAPE values
remain substancial further east across SD/NE AOA 3500 J/KG,
however overall deep layer shear remains on the weaker side at
25-30 knots. Given latest trends, I'd continue to expect to see
the MCV slide east with a bit of a northeast pivot in development
as 700 mb flow begins to veer to the southeast behind the feature.

However, the further east this system travels, it will run into a
much more stable boundary layer, and may likely remain elevated
lifting off the 800 mb layer. The other question mark will be how
much the activity over the central portions of Nebraska will
intercept stronger low-lvl flow. It's unknown if this activity
will be able to consistently transport stronger winds down to the
surface, or if you'll instead see a larger system producing
fairly widespread 30 to 50 mph winds with pockets of higher winds
of 60+ mph pushing to the surface. 0-2 KM shear vectors will end
up being slightly more perpendicular to the line, so will need to
watch for stronger bowing segments.

Certainly feel a severe weather risks remains elevated up to the
James River, with much more uncertainty east of that area into the
overnight hours.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 254 PM CDT Sat Aug 8 2020

As of 19Z, MCV near KOGA in central Nebraska.  This disturbance is
expected to lift northeast, and interact with stationary boundary
across central South Dakota.  Despite the stratus across the area
that has prevented southeastern South Dakota from heating out,
atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb
to 500 mb.  This is resulting in 100mb mixed layer CAPE values of
4000-5000 J/kg of CAPE.  SPC mesoanalysis indicating 1400-~1700 J/kg
of downdraft CAPE along the South Dakota/Nebraska border. CAMs
suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk
shear values are 25-30 knots, so may be difficult to get individual
storms to organize, but if a supercell is able to develop movement
should slow and may produce locally heavy rain. Expect storms to
develop into a complex, with damaging winds being the primary
threat. Complex of storms is expected to lift northeast through the
evening lingering into the morning hours of Sunday morning.

Behind the complex, saturated near surface layer remains hinting at
the potential for another round of stratus on Sunday morning. Models
have hinted that stratus may try and lift northeast through the day,
but have lowered highs a bit Sunday, with the greatest shadow on
highs across southwest Minnesota where stratus is expected to linger
through much of the day. Strong cold front is expected to work south
through the area on Sunday evening.  Capping inversion appears to be
a bit stronger across southern half of the forecast area, and have
concentrated pops a bit across southwest Minnesota and adjacent
areas. Steep lapse rates above 800 mb still resulting in extreme
instability with near 5000 J/kg of CAPE. Shear once again looks to
be weak, thus making wind and hail favored severe weather modes.

.LONG TERM...(Sunday Night through Saturday)
Issued at 254 PM CDT Sat Aug 8 2020

Canadian surface high pressure will build into the region on Monday
leading to cooler weather around the region Monday.  Forecast area
is on the northeast edge of upper level ridge across the desert
southwest.  As a series of short waves top the ridge in zonal flow,
could see periodic thunderstorms throughout the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1223 AM CDT Sun Aug 9 2020

Convective line progressing northeast early this morning. Winds
with this line have averaged in the 50 to 70 mph range. Convection
will likely impact all three terminals, with the greatest impacts
potentially at KHON and KFSD. This system may be in a weakening
phase as it approaches I-29.

After convection moves through, MVFR to IFR stratus may again try
to drift northwest Sunday morning. Clouds may thin through the
day, albeit slowly, ahead of a frontal boundary moving in later in
the afternoon. Low confidence on convection risks with this front
in the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...BT
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
250 PM CDT Sat Aug 8 2020

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-092000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Moody-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 70
mph the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central South
Dakota between 6 pm and 9 pm CDT and move northeast overnight.
Some of these storms will be strong to severe with the potential
for strong winds in excess of 70 mph and hail to the size of
quarters. Additionally, locally heavy rain and an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

In the hours before

Local storm report, Aug 9, 1:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     5 ESE TYNDALL           42.97N 97.77W
08/09/2020  M58 MPH          BON HOMME          SD   MESONET

&&

AK
Local storm report, Aug 9, 1:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     1 NNW ALEXANDRIA        43.66N 97.79W
08/09/2020  E65 MPH          HANSON             SD   STORM CHASER

            MEASURED WIND GUST TO 65 MPH.

&&

AK
Local storm report, Aug 9, 1:31 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND GST     3 N MITCHELL            43.77N 98.03W
08/09/2020  M54 MPH          DAVISON            SD   ASOS

            KMHE ASOS.

&&

SSC
Local storm report, Aug 9, 1:44 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND GST     1 N HURON               44.38N 98.22W
08/09/2020  M56 MPH          BEADLE             SD   ASOS

            KHON ASOS.

&&

SSC
Local storm report, Aug 9, 1:48 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     5 SSE CANOVA            43.81N 97.48W
08/09/2020  M53 MPH          MCCOOK             SD   MESONET

            PERSONAL WEATHER STATION (KSDCANOV2).

&&

SSC
Local storm report, Aug 9, 2:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND GST     3 E CAVOUR              44.37N 97.98W
08/09/2020  E54 MPH          BEADLE             SD   MESONET

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:18 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory42 min
Aug 8, 11:52 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory53 min
Aug 9, 12:19 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 1 more41 min
Aug 9, 12:31 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld44 min
Aug 9, 12:47 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Davison, Douglas, Hanson, Hutchinson and 5 more43 min
Aug 9, 12:56 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Jerauld, Kingsbury, Miner, Sanborn49 min
Aug 9, 1:20 AM CDTSevere Thunderstorm WarningFSDBrookings, Clay, Hanson, Hutchinson, Kingsbury, Lake and 9 more40 min
Aug 9, 1:32 AM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury, Miner, Sanborn43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.